Alert archive / Iowa / Frost Advisories in 2011
Frost Advisory 4, NWS Des Moines, IA
NWS Des Moines, IA issued this frost advisory at May 15, 2011, 3:24 PM CDT for 12 counties in Iowa. It took effect at May 16, 2011, 4:00 AM CDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- May 15, 2011, 3:24 PM CDT (20:24 UTC)
- In effect from
- May 16, 2011, 4:00 AM CDT
- Expired
- May 16, 2011, 7:02 AM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
Counties Calhoun County, IA, Cerro Gordo County, IA, Crawford County, IA, Emmet County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Winnebago County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 139 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2545 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
475 WWUS73 KDMX 152024 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 324 PM CDT SUN MAY 15 2011 .COOL HIGH PRESSURE EXTENDING FROM CENTRAL MANITOBA INTO WESTERN NEBRASKA WILL BUILD INTO IOWA TONIGHT. THIS WILL BRING CLEAR SKIES AND DIMINISHING WINDS TO THE AREA...ALLOWING FOR PATCHY FROST AROUND SUNRISE. IAZ004>007-015>017-023-024-033-034-044-160430- /O.NEW.KDMX.FR.Y.0004.110516T0900Z-110516T1300Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-SAC-CALHOUN-CRAWFORD- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...SAC CITY...ROCKWELL CITY...DENISON 324 PM CDT SUN MAY 15 2011 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT MONDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT MONDAY. * TIMING...AFTER 4 AM THROUGH 8 AM MONDAY. * TEMPERATURE...TEMPERATURES WILL FALL INTO THE LOW TO MID 30S BRIEFLY AROUND SUNRISE. SUB-FREEZING TEMPERATURES ARE NOT EXPECTED. * IMPACTS...AS WINDS DIMINISH TOWARD SUNRISE...PATCHY FROST IS POSSIBLE IN LOW LYING OR PROTECTED AREAS. THIS MAY CAUSE DAMAGE TO SENSITIVE PLANTS. WIDESPREAD DAMAGE IS NOT LIKELY AS TEMPERATURES ARE EXPECTED TO REMAIN ABOVE FREEZING...AND FROST FORMATION IS NOT LIKELY FOR LONGER THAN AN HOUR OR TWO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
3 follow-up statements
667 WWUS73 KDMX 160157 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 857 PM CDT SUN MAY 15 2011 .COOL HIGH PRESSURE EXTENDING FROM CENTRAL MANITOBA INTO WESTERN NEBRASKA WILL BUILD INTO IOWA TONIGHT. THIS WILL BRING CLEAR SKIES AND DIMINISHING WINDS TO THE AREA...ALLOWING FOR PATCHY FROST AROUND SUNRISE. IAZ004>007-015>017-023-024-033-034-044-161000- /O.CON.KDMX.FR.Y.0004.110516T0900Z-110516T1300Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-SAC-CALHOUN-CRAWFORD- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...SAC CITY...ROCKWELL CITY...DENISON 857 PM CDT SUN MAY 15 2011 ...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT MONDAY... * TIMING...AFTER 4 AM THROUGH 8 AM MONDAY. * TEMPERATURE...TEMPERATURES WILL FALL INTO THE LOW TO MID 30S BRIEFLY AROUND SUNRISE. SUB-FREEZING TEMPERATURES ARE NOT EXPECTED. * IMPACTS...AS WINDS DIMINISH TOWARD SUNRISE...PATCHY FROST IS POSSIBLE IN LOW LYING OR PROTECTED AREAS. THIS MAY CAUSE DAMAGE TO SENSITIVE PLANTS. WIDESPREAD DAMAGE IS NOT LIKELY AS TEMPERATURES ARE EXPECTED TO REMAIN ABOVE FREEZING...AND FROST FORMATION IS NOT LIKELY FOR LONGER THAN AN HOUR OR TWO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
707 WWUS73 KDMX 160828 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 328 AM CDT MON MAY 16 2011 .COOL HIGH PRESSURE EXTENDING FROM CENTRAL MANITOBA INTO WESTERN NEBRASKA IS BUILDING INTO IOWA EARLY THIS MORNING. CLEAR SKIES AND DIMINISHING WINDS WILL ALLOW FOR PATCHY FROST AROUND SUNRISE THIS MONDAY MORNING. IAZ004>007-015>017-023-024-033-034-044-161300- /O.CON.KDMX.FR.Y.0004.110516T0900Z-110516T1300Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-SAC-CALHOUN-CRAWFORD- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...SAC CITY...ROCKWELL CITY...DENISON 328 AM CDT MON MAY 16 2011 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * TIMING...4 AM CDT THROUGH 8 AM CDT THIS MORNING. * TEMPERATURE...TEMPERATURES WILL FALL INTO MID 30S BRIEFLY AROUND SUNRISE. SUB-FREEZING TEMPERATURES ARE NOT EXPECTED. * IMPACTS...AS WINDS DIMINISH TOWARD SUNRISE...PATCHY FROST IS POSSIBLE IN LOW LYING OR PROTECTED AREAS. THIS MAY CAUSE DAMAGE TO SENSITIVE PLANTS. WIDESPREAD DAMAGE IS NOT LIKELY AS TEMPERATURES ARE EXPECTED TO REMAIN ABOVE FREEZING...AND FROST FORMATION IS NOT LIKELY FOR LONGER THAN AN HOUR OR TWO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ REV
111 WWUS73 KDMX 161202 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 702 AM CDT MON MAY 16 2011 ...THREAT FOR FROST HAS ENDED OVER NORTHERN AND WESTERN IOWA... IAZ004>007-015>017-023-024-033-034-044-161315- /O.CAN.KDMX.FR.Y.0004.000000T0000Z-110516T1300Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-SAC-CALHOUN-CRAWFORD- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...SAC CITY...ROCKWELL CITY...DENISON 702 AM CDT MON MAY 16 2011 ...FROST ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE FROST ADVISORY. TEMPERATURES HAVE RECOVERED QUICKLY NOW THAT THE SUN HAS RISEN THIS MORNING. THEREFORE...THE FROST ADVISORY THAT HAD BEEN IN EFFECT HAS BEEN CANCELLED. $$ REV
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at May 15, 3:18 PM CDT, 6 minutes earlier.
Area forecast discussion, May 15, 3:18 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 318 PM CDT SUN MAY 15 2011 .SHORT TERM /TONIGHT/... HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT. FROST SITUATION IS PROBLEMATIC IN THAT IT IS QUESTIONABLE AT BEST THAT THE WINDS WILL DROP OFF ENOUGH TO ALLOW FROST TO FORM OUTSIDE OF PROTECTED LOW LYING AREAS. WENT WITH PTCHY FROST ACRS THE N HALF OR OF THE STATE. WILL GO WITH AN ADVY NW OF A KDNS-KMCW LINE WHERE THERE IS THE BEST CHC THAT WINDS WILL DROP TO 5 OR LESS LATE TNGT. AS FOR TEMPS...WENT WITH A MIX BTWN MET AND MAV WITH LEANINGS MORE TWD THE COOLER MAV. READINGS IN THE NRN PART OF THE CWA IN THE 33-34 RANGE. MDLS SHOW WEAK SUPPORT FOR TEMPS THIS LOW AT BEST...HOWEVER WITH SIG DRYING COMING INTO PLAY FEEL WE'LL RADIATE OUT MORE THAN MDLS INDICATE AND FOR THAT REASON AM A FEW DEG BLO RAW MDL 2M TEMPS. .LONG TERM /MONDAY THROUGH SUNDAY/... QUIET OVER THE FIRST FEW DAYS OF THE PERIOD WITH HIGH PRESSURE DOMINATING THE AREA. DRY CONDITIONS AND A GRADUAL WARMING TREND EXPECTED THROUGH WEDNESDAY. LATEST MODEL RUNS MORE PROGRESSIVE WITH THE WESTERN US TROUGH...WHICH KEEPS THE EASTERN UPPER LEVEL TROUGH FROM RETROGRADING AS MUCH AS IN PREVIOUS DAYS. SOUTHERLY FLOW TO KICK BACK IN TOWARD THURSDAY WITH CHANCES FOR SHOWERS AND THUNDERSTORMS RETURNING TO THE FORECAST AS THE UPPER LOW ACROSS THE GREAT BASIN BEGINS TO EJECT NORTH NORTHEASTWARD. ASSOCIATED SFC LOW REMAINS SITUATED ACROSS THE WESTERN HIGH PLAINS SLOWLY MIGRATING NORTH TO NORTHEAST THROUGH THE REMAINDER OF THE PERIOD. THIS WILL KEEP THE AREA IN PERSISTENT SOUTHWEST FLOW WITH THE MAIN UPPER LOW PUSHING TO THE NORTH TO NORTHWEST OF THE AREA TOWARD NEXT WEEKEND. PREVIOUS RUNS WERE KEEPING IT FURTHER SOUTH SUGGESTING A COOLER SOLUTION. HOWEVER BOTH GFS/EC IN AGREEMENT WITH THE FURTHER NORTH TRACK WHICH SHOULD SEND H85 TEMPS INTO THE MID TEENS TO UPPER TEENS BY THE UPCOMING WEEKEND. THEREFORE ANTICIPATE A RETURN TO NEAR AVERAGE OR ABOVE AVERAGE TEMPERATURES BY SATURDAY INTO SUNDAY. WARM FRONT TO MOVE THROUGH CWA LATE FRIDAY INTO FRIDAY NIGHT WITH THE CWA IN THE WARM SECTOR INTO THE WEEKEND. THEREFORE HAVE THE HIGHEST POPS ACROSS THE CWA FOR THIS TIME PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES... FROST ADVISORY FROM 4 AM TO 8 AM CDT MONDAY FOR CALHOUN-CERRO GORDO-CRAWFORD-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO- POCAHONTAS-SAC-WINNEBAGO-WORTH. && AVIATION/SHORT TERM...MS MAY 11 LONG TERM...MJB
Hazardous weather outlook, May 15, 3:30 AM CDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 330 AM CDT SUN MAY 15 2011 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-161100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 330 AM CDT SUN MAY 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THE OUTLOOK AREA WILL SEE NEAR RECORD LOWS TONIGHT WHICH WILL LEAD TO THE POSSIBILITY OF PATCHY FROST LATE TONIGHT...ESPECIALLY IN LOWER LYING AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE FRIDAY INTO SATURDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE THE SEVERE RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FAB
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.